Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 367, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 5, 2009, 2:53 PM CDT for Greene County, Hale County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2009, 2:53 PM CDT (19:53 UTC)
- Expired
- Jul 5, 2009, 3:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Greene County, AL, Hale County, AL
The radar
The Birmingham radar (KBMX), 98 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 1:06 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1314 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 051953
SVRBMX
ALC063-065-052045-
/O.NEW.KBMX.SV.W.0367.090705T1953Z-090705T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
253 PM CDT SUN JUL 5 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN GREENE COUNTY IN WEST CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF EUTAW...
NORTHWESTERN HALE COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 345 PM CDT
* AT 252 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTHWEST OF UNION
..AND MOVING EAST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KNOXVILLE...WEDGEWORTH...EVANSVILLE...AKRON AND MOUNDVILLE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR SOUTHERN ALABAMA.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3304 8808 3302 8771 3301 8771 3302 8755
3301 8755 3276 8755 3286 8808
TIME...MOT...LOC 1953Z 277DEG 18KT 3294 8798
$$
272 follow-up statements
000
WWUS54 KBMX 052010
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
310 PM CDT SUN JUL 5 2009
ALC063-065-052045-
/O.CON.KBMX.SV.W.0367.000000T0000Z-090705T2045Z/
HALE AL-GREENE AL-
310 PM CDT SUN JUL 5 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR CENTRAL GREENE AND NORTHWESTERN HALE COUNTIES...
AT 310 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR UNION...OR 6
MILES NORTH OF EUTAW...MOVING EAST AT 20 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KNOXVILLE...WEDGEWORTH...EVANSVILLE...AKRON...MOUNDVILLE AIRPORT...
MOUNDVILLE...MOUND STATE PARK...HARPER HILL AND ELLIOTS CREEK
THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 40 THROUGH 52
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR SOUTHERN ALABAMA.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3302 8771 3301 8771 3302 8758 3301 8755
3276 8755 3285 8797 3303 8799
TIME...MOT...LOC 2010Z 277DEG 18KT 3293 8788
$$
27000
WWUS54 KBMX 052026
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
326 PM CDT SUN JUL 5 2009
ALC063-065-052045-
/O.CON.KBMX.SV.W.0367.000000T0000Z-090705T2045Z/
HALE AL-GREENE AL-
326 PM CDT SUN JUL 5 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR EAST CENTRAL GREENE AND NORTHWESTERN HALE COUNTIES...
AT 326 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR AKRON...OR 8 MILES NORTHEAST OF EUTAW...
MOVING EAST AT 20 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
EVANSVILLE...MOUNDVILLE AIRPORT...MOUNDVILLE...MOUND STATE PARK...
HARPER HILL AND ELLIOTS CREEK
THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 45 THROUGH 52
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR SOUTHERN ALABAMA.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3302 8771 3301 8771 3302 8761 3302 8757
3301 8755 3276 8755 3283 8786 3300 8789
TIME...MOT...LOC 2026Z 277DEG 18KT 3292 8779
$$
27What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 12:45 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 5, 12:45 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1245 PM CDT SUN JUL 5 2009 .UPDATE...FOR 18Z AVIATION. && .DISCUSSION... OVERALL FORECAST WILL NOT BE CHANGED AS SHOWERS AND A FEW ISOLATED THUNDERSTORMS CONTINUE TO PUSH ACROSS THE NORTHERN HALF OF THE CWA THIS MORNING. INTENSITIES OF THESE STORMS CONTINUE TO FLUCTUATE AND RADAR ANALYSIS OVER THE LAST COUPLE OF HOURS HAS THE STRONGEST FEATURE THAT IS MOVING WEST TO EAST ACROSS THE AREA WANTING TO BOW OUT SLIGHTLY. THIS HAS PRODUCED WIND GUSTS OF 30 TO 35 MPH...BUT NO MORE TO THIS POINT. ALL OF THIS CURRENT ACTIVITY IS WARM SECTOR ACTION AHEAD OF A COLD FRONT STRETCHING FROM THE MID MISSISSIPPI VALLEY...THROUGH CENTRAL ARKANSAS AND FURTHER WEST INTO OKLAHOMA. THIS COLD FRONT IS EXPECTED TO EVENTUALLY MAKE ITS WAY INTO THE STATE LATE THIS EVENING AS THE ASSOCIATED LOW PRESSURE SYSTEM TREKS THROUGH THE LOWER OHIO VALLEY AND TENNESSEE VALLEYS. CLOUD COVERAGE ACROSS THE NORTHERN TWO THIRDS OF THE CWA HAS INHIBITED MOST OF THE STORMS FROM REACHING THE SEVERE LEVEL...BUT WITH LESS CLOUD COVERAGE ACROSS THE SOUTHERN THIRD...TEMPERATURES HAVE BEEN ALLOWED TO CLIMB TO AROUND 90. THE 12Z BMX SOUNDING THIS MORNING SHOWS CONDITIONALLY UNSTABLE LAPSE RATES IN THE LOW AND MID LEVELS...AND WITH A LITTLE DRY AIR MIXED IN IN THE MID LEVELS...THIS WILL LEND ITSELF TO A CONTINUED HIGH WIND THREAT THROUGH THE AFTERNOON AND EVENING HOURS. SO...PRECIPITATION COVERAGE WILL LIKELY BECOME A LITTLE MORE ISOLATED IN THE EARLY AFTERNOON HOURS ACROSS THE NORTH AND THEN PICK UP AGAIN LATER THIS AFTERNOON AND EVENING ACROSS THE SOUTH AS THE MORE UNSTABLE AIR IS REALIZED. 27 && .AVIATION...18Z TAF DISCUSSION. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE NORTHERN SITES WILL CONTINUE THROUGH THE AFTERNOON HOURS. A FEW ISOLATED THUNDERSTORMS WILL DEVELOP TO THE EAST OF MGM THROUGH 20Z AND THEN...AS THE FRONT CLOSES IN ON THE NORTHWEST SECTIONS OF THE STATE...LOOK FOR INCREASED SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS ALL SITES DURING THE OVERNIGHT HOURS. CIGS AND VIS WILL LIKELY BE VFR...BUT DROP INTO MVFR IN AND AROUND ANY THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING. 27 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 5, 1:28 PM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 128 PM CDT SUN JUL 5 2009 ALZ011>015-017>050-061824- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 128 PM CDT SUN JUL 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE SOUTHERN HALF OF CENTRAL ALABAMA THROUGH 8 PM TONIGHT. THIS INCLUDES AREAS ALONG AND SOUTH OF A LINE FROM CARROLLTON...TO CLANTON TO LAYFAYETTE. THE MAIN THREAT WITH ANY STORMS THAT FORM WILL BE WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG THUNDERSTORMS WILL BE POSSIBLE AREA-WIDE ON MONDAY AND THEN ACROSS THE SOUTHERN SECTIONS ON TUESDAY AS A WEAK BOUNDARY CONTINUES TO SLOWLY MOVE SOUTHWARD. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE PEAK HEATING HOURS. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. 27
In the hours before
Local storm report, Jul 5, 12:48 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1248 PM CDT SUN JUL 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM LIGHTNING SPEIGNER 32.58N 86.34W
07/05/2009 ELMORE AL EMERGENCY MNGR
PERSON STRUCK BY LIGHTNING ON BOLULDIN DAM ROAD.
&&
JSIRMONSpecial weather statement, Jul 5, 1:09 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 109 PM CDT SUN JUL 5 2009 ALZ037-043-045-047-051915- ELMORE-LEE-MACON-TALLAPOOSA- 109 PM CDT SUN JUL 5 2009 ...SIGNIFICANT WEATHER ALERT FOR ELMORE...LEE...MACON AND TALLAPOOSA COUNTIES UNTIL 215 PM CDT... AT 107 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING NOMEROUS STRONG STORMS NORTH OF INTERSTATE 85 BETWEEN HIGHWAY 280 AND INTERSTATE 85...MOVING EAST AT 20 MPH. WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Local storm report, Jul 5, 1:35 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
135 PM CDT SUN JUL 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL AUBURN 32.59N 85.48W
07/05/2009 E0.75 INCH LEE AL BROADCAST MEDIA
&&
MROSESpecial weather statement, Jul 5, 2:03 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 203 PM CDT SUN JUL 5 2009 ALZ022-052000- PICKENS- 203 PM CDT SUN JUL 5 2009 ...SIGNIFICANT WEATHER ALERT FOR PICKENS COUNTY UNTIL 300 PM CDT... AT 202 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 11 MILES WEST OF PICKENSVILLE...MOVING EAST AT 20 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MEMPHIS. PICKENSVILLE. GARDEN. MCMULLEN. DILLBURG. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY EVENING FOR SOUTHERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
Special weather statement, Jul 5, 2:11 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 211 PM CDT SUN JUL 5 2009 ALZ050-052000- BARBOUR- 211 PM CDT SUN JUL 5 2009 ...SIGNIFICANT WEATHER ALERT FOR BARBOUR COUNTY UNTIL 300 PM CDT... AT 210 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF WHITE OAK...OR 11 MILES NORTHWEST OF EUFAULA...MOVING EAST AT 25 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Special weather statement, Jul 5, 2:29 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 229 PM CDT SUN JUL 5 2009 ALZ048-052015- RUSSELL- 229 PM CDT SUN JUL 5 2009 ...SIGNIFICANT WEATHER ALERT FOR RUSSELL COUNTY UNTIL 315 PM CDT... AT 229 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF SEALE...OR 11 MILES EAST OF HURTSBORO...MOVING EAST AT 25 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:36 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar | 19 min |
| Jul 5, 12:24 PM CDT | Severe Thunderstorm Warning | BMX | Elmore | 51 min |
| Jul 5, 2:26 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter, Tuscaloosa | 49 min |
| Jul 5, 6:09 PM CDT | Severe Thunderstorm Warning | BMX | Coosa, Elmore, Tallapoosa | 51 min |
| Jul 5, 6:24 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Lee, Macon, Tallapoosa | 51 min |
| Jul 5, 6:38 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee, Tallapoosa | 22 min |
| Jul 5, 6:56 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee, Macon | 49 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.